Hail, Fremont
- When
- April 14, 12:50 PM CST
- Where
- Fremont County, 0.52 mi E of Randolph
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -95.560
A strong upper level system over the southern Rockies lifted northeast across the plains causing an intense surface low pressure system and attendant warm front to lift into Nebraska. The main warm front remained either in southern Nebraska or in Kansas, and the shear and instability associated with the system produced widespread multi-cellular convection with embedded super cell thunderstorms…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A strong upper level system over the southern Rockies lifted northeast across the plains causing an intense surface low pressure system and attendant warm front to lift into Nebraska. The main warm front remained either in southern Nebraska or in Kansas, and the shear and instability associated with the system produced widespread multi-cellular convection with embedded super cell thunderstorms near and north of the front. The more surface based super cells produced several tornadoes in southeast Nebraska and southwest Iowa, while more elevated storms in northeast Nebraska produced very large hail. In addition, areas of very heavy rain produced isolated flash and river flooding across the area. The severe weather came in several waves, the first one came through in the afternoon with the second a little after midnight CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 14, 5:33 AM CST, 7 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 633 AM CDT SAT APR 14 2012 .AVIATION...12Z TAFS FOR KOMA...KLNK AND KOFK VARIABLE CONDITIONS ARE EXPECTED THRU THE TAF PERIOD AS SEVERE WEATHER OUTBREAK IS FORECAST. LIFR CONDITIONS CONTINUE TO ADVECT NORTHWEST AND WILL FLIRT WITH KOMA AND KLNK FOR A FEW HOURS THIS MORNING. OTHERWISE...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST INTO THE TAF SITES WITH STORMS BECOMING QUITE STRONG BY AFTERNOON. SOUTHEAST SFC WINDS WL GUST TO NEAR 30KTS THIS AFTERNOON. LOW LEVEL WIND SHEAR IS POSSIBLE BY LATE TONIGHT AS SOUTHWESTERLY LOW LEVEL JET INCREASES TO 50-65KTS. KERN && .PREV DISCUSSION... /ISSUED 335 AM CDT SAT APR 14 2012/ DISCUSSION... ...A SIGNIFICANT SEVERE WEATHER EVENT IS STILL EXPECTED TODAY AND INTO TONIGHT... WILL INCLUDE MENTION OF FOG FOR A WHILE THIS MORNING AS LOW LEVEL MOISTURE STARTS TO MOVE BACK INTO THE AREA. FOG HAS BEEN DENSE IN PARTS OF SOUTHWEST IOWA. OTHERWISE... MODERATE TO HIGH RISK OF SEVERE STORMS STILL SEEMS JUSTIFIED ACROSS THE FORECAST AREA. 850 MB DEWPOINTS WERE AS HIGH AT 15 DEGREES C IN CENTRAL OKLAHOMA LAST EVENING. AT 500 MB...12 HOUR HEIGHT FALLS WERE AROUND 120 METERS WITH SYSTEM OVER SOUTHERN CALIFORNIA. THIS IS THE MAIN WAVE OF CONCERN. EXPECT SOME ELEVATED STORMS TO DEVELOP THIS MORNING AS 850 MB MOISTURE SURGES BACK NORTH...A FEW OF THESE COULD APPROACH SEVERE LIMITS WITH HAIL THE MAIN THREAT. 0-6 KM BULK SHEAR IS ABOUT 45-60 KNOTS THIS MORNING. CAPE REMAINS FAIRLY LOW BUT WILL INCREASE. SURFACE BASED CAPE DOES INCREASE TO AROUND 1500-1800 BY 18Z IN THE SOUTHERN PARTS OF SOUTHEAST NEBRASKA ACCORDING TO 00Z GFS. SURFACE BASED CAPE THEN REACHES AROUND 2200 J/KG BY 00Z THIS EVENING WITH 0-6 KM BULK SHEAR FROM 55 TO 65 KNOTS. LOW LEVEL SHEAR IS PRETTY IMPRESSIVE THIS AFTERNOON AND EVENING TOO. CORFIDI VECTORS SUGGEST CELLS WILL TRACK TO THE NORTHEAST AT 25-30 KNOTS THIS MORNING...AROUND 40 KNOTS DURING THE AFTERNOON AND AT 40-50 KNOTS THIS EVENING. MAIN AREA OF HEIGHT FALLS AT 500 MB ASSOCIATED WITH SYSTEM OVER SOUTHERN CALIFORNIA THIS MORNING SHOULD MOVE INTO THE HIGH PLAINS BY 00Z TONIGHT THEN INTO CENTRAL NEBRASKA BY 12Z SUNDAY. KEPT THE STRONG WORDING OF SEVERE WEATHER POTENTIAL IN GRIDS AND ZFP FOR THIS AFTERNOON AND EVENING. BY 06Z...THE 00Z GFS SHOWED THE BEST 850 MB MOISTURE WELL OFF TO THE EAST. SO...HAVE KEPT LOWER CHANCES FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. FOR SUNDAY...THE QUESTION BECOMES HOW MUCH MOISTURE WILL WRAP AROUND THE LOW AS IT BRIEFLY SLOWS DOWN OVER EASTERN SOUTH DAKOTA. EXPECT SOME OF THIS TO PUSH SOUTHEAST TOWARD OMAHA AND LINCOLN...BUT BEST CHANCES REMAIN ACROSS NORTHEAST NEBRASKA. WINDS COULD REACH ADVISORY CRITERIA SUNDAY BUT WILL LET LATER SHIFTS KEEP AN EYE ON THAT. NO BIG CHANGES TO LATER PERIODS. MILLER && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1143 AM CDT SAT APR 14 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-150645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1143 AM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF EASTERN NEBRASKA AND WESTERN IOWA. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE AFTER 3 PM AND BEFORE MIDNIGHT ON SATURDAY NIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THIS MORNING. THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE NORTH WITH INDIVIDUAL CELLS TRACKING NORTHEAST WITH LARGE HAIL BEING THE PRIMARY THREAT. A MORE POTENT SEVERE WEATHER THREAT IS STILL EXPECTED TO REDEVELOP THIS AFTERNOON AFTER THE INITIAL MORNING THUNDERSTORMS MOVE OUT OF THE AREA. THESE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP OVER CENTRAL NEBRASKA AND MOVE NORTHEAST ACROSS EASTERN NEBRASKA AND WESTERN IOWA THROUGH THE LATE AFTERNOON AND EVENING. AS WARM AND MOIST AIR RETURNS TO THE AREA...THE ATMOSPHERE WILL BE STRONGLY UNSTABLE...THIS ALONG WITH VERY STRONG WIND SHEAR WILL COMBINE TO PRODUCE SIGNIFICANT SEVERE WEATHER...INCLUDING VERY LARGE HAIL... DAMAGING WINDS AND THE POTENTIAL FOR STRONG TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY OCCUR SUNDAY MORNING...ON TUESDAY INTO TUESDAY NIGHT THEN AGAIN FROM THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR MUCH OF THE AREA THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1250 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM HAIL 3 W PETERSBURG 41.85N 98.14W
04/14/2012 E2.75 INCH BOONE NE LAW ENFORCEMENT
1214 PM HAIL 3 E PETERSBURG 41.85N 98.02W
04/14/2012 E2.50 INCH BOONE NE STORM CHASER
1216 PM TSTM WND DMG NW ALBION 41.69N 98.00W
04/14/2012 BOONE NE LAW ENFORCEMENT
16 INCH DIAMETER TREE BLOWN DOWN ON NW EDGE OF ALBION.
1223 PM HAIL 13 ENE PETERSBURG 41.93N 97.85W
04/14/2012 E2.50 INCH ANTELOPE NE STORM CHASER
1230 PM HAIL OAKDALE 42.07N 97.97W
04/14/2012 M0.88 INCH ANTELOPE NE CO-OP OBSERVER
1236 PM HAIL 9 E PETERSBURG 41.85N 97.90W
04/14/2012 M3.00 INCH BOONE NE STORM CHASER
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1257 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL BATTLE CREEK 42.00N 97.60W
04/14/2012 E1.00 INCH MADISON NE FIRE DEPT/RESCUE
HAIL COVERS THE GROUND.
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
120 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL BATTLE CREEK 42.00N 97.60W
04/14/2012 E1.00 INCH MADISON NE TRAINED SPOTTER
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
121 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL 7 SW NORFOLK 41.96N 97.51W
04/14/2012 M1.75 INCH MADISON NE LAW ENFORCEMENT
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
122 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL DUNBAR 40.67N 96.03W
04/14/2012 E1.00 INCH OTOE NE PUBLIC
QUARTER SIZED HAIL. BROKE A WINDSHIELD WIPER.
&&
PEARSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
146 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM FLASH FLOOD 3 SSW GREENWOOD 40.92N 96.46W
04/14/2012 LANCASTER NE TRAINED SPOTTER
WATER IS FILLING UP A LOW AREA ON INTERSTATE 80 WEST
BOUND. ENTIRE RIGHT LANE IS UNDER WATER. TRAFFIC BACKED
UP AS A RESULT.
&&
PEARSONThe Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
4 thunderstorm wind, 3 hail, 3 tornado, 2 high wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Rainfall of 2 to 3 inches fell in about an hours time with some reports of a storm total of 5.5 inches in about 4 hours. The heavy rain caused street flooding in the Red Oak area, especially on the east side of town and also flooded some parks and ball fields.
A brief tornado touchdown was caught on film northwest of Castana. The tornado did no apparent damage.
A tornado touched down near Percival, Iowa and began a 12 mile long track that went through Thurman causing extensive home, vehicle and tree damage to that town. It was estimated that at least 70 percent of the buildings in Thurman sustained damage, including 14 homes that were destroyed. The tornado was rated at EF2. Only minor injuries were reported in Thurman. However, as the tornado crossed Interstate 29, four semi trucks were overturned requiring the hospitalization of four truckers, the most serious with a punctured lung.
A thunderstorm wind gust of 65 mph was measured on a home weather station. The wind snapped a tree off just above ground level and also downed many limbs in the Hastings area.
Thunderstorm wind gusts estimated at close to 60 mph downed a few large trees in the area.
A thunderstorm wind gust of 78 mph was measured by a home weather station at 4 feet above ground level. The strong winds caused damage to trees, power poles and a few structures in the area.
Thunderstorm winds estimated at 60 mph downed several tree limbs in the area. The winds were accompanied by hail up to quarter-size.
Southwest winds of 40 to 60 mph prevailed for about 2 hours in the Shenandoah to Essex area causing isolated damage to farm outbuildings. These southwest winds were apparently the low level jet mixing down or inflow winds to a super cell thunderstorm|at least 10 to 15 miles away to the north. Other weaker showers and non-severe thunderstorms were 10 to 15 miles south of the region. The Awos at Shenandoah measured a wind gust of 58 mph at 1255 am CDT and 60 mph at 155 am.
Southwest winds of 40 to 60 mph prevailed for about 2 hours in the Shenandoah to Essex area causing isolated damage to farm outbuildings. These southwest winds were apparently the low level jet mixing down or inflow winds to a super cell thunderstorm|at least 10 to 15 miles away to the north. Other weaker showers and non-severe thunderstorms were 10 to 15 miles south of the region. The Awos at Shenandoah measured a wind gust of 58 mph at 1255 am CDT and 60 mph at 155 am.
A tornado touched down near the entrance to the Westfair Amphitheater damaging numerous trees and outbuildings in the area. About half the bleachers on both the west and east sides from the Westfair arena were torn from their foundation anchors and ended in a tangled pile and power poles were damaged. The total track of the tornado was about 1 mile long and a quarter mile wide.
Heavy rain on April 14th, around 3 to 5 inches, fell across the lower Nodaway River valley. The rain caused flooding along the Nodaway River, with the river cresting around 23 feet, flood stage is 19 feet, during the morning of the 15th. The flooding mainly affected lowlands along the river and caused minimal or no apparent damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366379, 366382, 366428, 366380, 366381, 365649, 366399, 366396, 366400, 366397, 369236, 374431, 365679, 379334.